Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 340, NWS Amarillo, TX

August 5, 2023Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 5, 2023, 4:38 PM CDT for Armstrong County, Randall County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2023, 4:38 PM CDT (21:38 UTC)
Expired
Aug 5, 2023, 5:50 PM CDT
In force
72 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:58 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:32 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 2:32 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
232 PM CDT Sat Aug 5 2023

...New LONG TERM...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 150 PM CDT Sat Aug 5 2023

Summary:

Two rounds of potential severe thunderstorms, the first in the
southern Texas Panhandle this afternoon with mainly a damaging wind
threat and the second this evening in the northern Panhandles with a
damaging wind and large hail threat, are on tap for the Oklahoma and
Texas Panhandles.

Details:

18z WV imagery implies quasi-zonal flow aloft over the CWA and the
Rockies while satellite imagery shows cumulus across the Oklahoma
and Texas Panhandles with a few thunderstorms ongoing in the
southern TX Panhandle in the vicinity of a slow westward moving
surface boundary, with radar reflectivity suggesting this is located
roughly along a Boys Ranch-Chunky-Wayside axis. Winds north of and
east of this boundary are generally out of the east-southeast,
keeping 60s dewpoints in place across much of the area.

This afternoon, additional thunderstorms may develop along and near
the many outflow boundaries in the southern Texas Panhandle. While
surface dewpoint depressions may lead to a risk for damaging winds,
ongoing thunderstorms for much of the day so far makes it uncertain
that available instability for thunderstorms will be appreciable
enough for severe storms to develop. Current thinking is that the
best place for a stray severe storm would be in the SW TX Panhandle
developing along that boundary noted on radar above. Sfc-6km bulk
shear values of around 30 knots suggest at least some convective
organization could occur but straight hodographs suggest the
convective mode would become messy in short order. Given those large
surface dewpoint depressions, DCAPE may top 2000 J/kg. Thus, while
am not confident severe storms will in fact occur this afternoon in
our south, do think a damaging wind risk with a risk for low end
severe hail would be present should convection get going.

Late this afternoon into tonight, attention turns to the northern
Panhandles. With more time away from repeated morning convection and
slightly cooling temperatures aloft ahead of a shortwave MLCAPE
values of 1000-1500 J/k should develop. Expect initial convection to
develop on the higher terrain to the northwest and propagate
southeastward to the northern Panhandles. Given better shear
profiles and steep mid-level lapse rates in our north, this
convection should be capable of generating very large hail in
addition to damaging wind gusts. Convective mode is also favorable
for very large hail, with more turning seen in hodographs suggesting
supercellular modes may be maintained into the evening. Finally, if
this supercellular convection is present the northwestern Panhandles
as early as 00z this evening, there is a low risk for a stray
tornado given sfc-500m SRH values of 25-50 m2/s2.

Sunday, flow aloft becomes west-northwesterly aloft. With
instability taking a step downward compared to Saturday in the post-
frontal regime, would need to wait until another round of convection
develops on the higher terrain to our east tracks into the area
during the evening. Given the aforementioned reduction in
instability, concerns for severe thunderstorms are low at this time.

Ferguson

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 231 PM CDT Sat Aug 5 2023

Through the extended, an upper level trough stretches across the
northern CONUS, while the ridge is suppressed to the south.
Steering flow for this period will be west to northwesterly, with
long range guidance showing rounds of shortwaves ejecting south
from the main 500mb trough periodically through the week.
Precipitation chances will be dependent on timing of these
shortwaves, and this is where we start to see deviations in our
long range ensemble members. This highest confidence for
thunderstorms is still on Monday, where medium and long range
guidance suggest a shortwave trough transitions through the CWA
from eastern New Mexico and southeast Colorado. A favorable
environment for thunderstorms awaits this system in the northwest
Panhandles, thus posing a severe concern. Modest DCAPE values
above 1000 J/kg advocate for damaging winds as the primary risk
for severe storms, especially in the overnight hours. However,
large hail cannot be ruled out if supercells are able to form
ahead of the trough in the late afternoon hours. Still, not all
models agree on this outcome for Monday. There is still another
scenario where a quicker evolution of the shortwave's progression
will limit thunderstorm chances for the day. The current trends
still favor a slower shortwave at this time, so PoPs have remained
untouched for the Monday time frame.

In regards to temperatures for this period, there has been a
fluctuation in long term forecasts. Deterministic models are not
showing agreements in their placements of 850mb temperatures,
surface winds, and even the upper level pattern itself is showing
slight deviations. Monday still looks to have high temperatures
about average for this time of year, thanks to the lingering
activity from Sunday night's storms into the Monday morning hours.
Tuesday through Saturday, temperatures will range in the mid 90's
to lower 100's; however, models are deviating on high
temperatures on a day to day basis. Precipitation chances are also
playing a role in these changes, where days with shower activity
will have reduced maximum temperatures. Meanwhile, days with no
chances for rain could see highs soar into the 100-105 range. We
will continue to watch these changes as they progress and see when
long range ensembles can settle on a pattern.

Rangel

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sat Aug 5 2023

VFR conditions should largely prevail over the next 24 hours, but
thunderstorms may bring occasional disruption this afternoon into
this evening. Best chance for thunder remains at GUY and AMA in
that order and have bumped mentions up to a PROB30 at GUY while
holding the VCTS mention for AMA. Expect additional refinements
as the afternoon goes on. Otherwise, winds will tend to be
southerly this afternoon before becoming out of the northeast
following the passage of a cold front this evening.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  89  66  93 /  20   0  20  10
Beaver OK                  66  84  63  85 /  70  10  50  10
Boise City OK              61  84  60  90 /  30  10  20  10
Borger TX                  68  91  67  95 /  30   0  30  10
Boys Ranch TX              66  91  65  95 /  20   0  20  10
Canyon TX                  65  91  65  94 /  20   0  20  10
Clarendon TX               70  91  70  92 /  20   0  20  10
Dalhart TX                 61  87  59  92 /  30  10  20  10
Guymon OK                  63  84  62  88 /  50  10  40  10
Hereford TX                66  92  67  95 /  20   0  20  10
Lipscomb TX                65  88  64  88 /  60  10  50  20
Pampa TX                   66  87  65  88 /  40   0  30  20
Shamrock TX                68  90  66  90 /  30   0  30  20
Wellington TX              71  93  69  93 /  20   0  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...77
LONG TERM....55
AVIATION...77
Hazardous weather outlook, Aug 5, 2:48 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Sat Aug 5 2023

OKZ001>003-TXZ001>020-317-060800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon through tonight across
the Texas and Oklahoma Panhandles. Some of these thunderstorms may
become severe. Large hail and damaging wind gusts will be the
primary hazards with any severe storms, with very large hail
possible in the northern Panhandles. Additionally, a tornado
cannot be ruled out in the northwestern Panhandles. A Severe
Thunderstorm Watch is in effect for the western Oklahoma and far
northwestern Texas Panhandle until 11 PM CDT.

A Head Advisory is in effect for Palo Duro Canyon until 9 PM
Saturday. Temperatures as high as 108 are possible during the
afternoon hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop across the area Sunday night and Monday
night. A severe storm may occur Monday night with hail and
damaging winds the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 5, 4:08 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
408 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             5 W Amarillo            35.20N 101.90W
08/05/2023  E1.00 inch       Potter             TX   Public

&&
Local storm report, Aug 5, 4:16 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
416 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Hail             3 W Amarillo            35.20N 101.87W
08/05/2023  E1.00 inch       Potter             TX   Public

            Photo submitted via social media.

&&

CR
Local storm report, Aug 5, 4:20 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
420 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             1 W Amarillo            35.20N 101.83W
08/05/2023  E1.00 inch       Potter             TX   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Aug 5, 4:22 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
422 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             1 W Amarillo            35.20N 101.84W
08/05/2023  M1.00 inch       Potter             TX   Broadcast Media

&&
Special weather statement, Aug 5, 4:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
431 PM CDT Sat Aug 5 2023

TXZ017-018-317-052200-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
431 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern
Armstrong and northeastern Randall Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Washburn, or 12 miles west of Claude, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude and Washburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
the Panhandle of Texas.

&&

LAT...LON 3509 10182 3518 10173 3518 10137 3516 10118
      3485 10139
TIME...MOT...LOC 2131Z 291DEG 23KT 3508 10159

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, Aug 5, 4:32 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
432 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Hail             3 WSW Amarillo          35.19N 101.87W
08/05/2023  M1.00 inch       Potter             TX   Public

            photo submitted via social media.

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:28 PM CDTSpecial Weather StatementAMACollingsworth32 min
Aug 5, 5:55 AM CDTSpecial Weather StatementAMALipscomb50 min
Aug 5, 7:08 AM CDTSpecial Weather StatementAMALipscomb37 min
Aug 5, 8:30 AM CDTSpecial Weather StatementAMALipscomb30 min
Aug 5, 2:34 PM CDTSpecial Weather StatementAMADeaf Smith26 min
Aug 5, 2:42 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
Aug 5, 3:07 PM CDTSpecial Weather StatementAMAPotter38 min
Aug 5, 3:33 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall57 min
Aug 5, 3:37 PM CDTAreal Flood AdvisoryAMAPotter, Randall76 min
Aug 5, 4:31 PM CDTSpecial Weather StatementAMAArmstrong29 min
Aug 5, 5:14 AM CDTSpecial Weather StatementAMABeaver46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.